Question | Discussion | References | CME Credit

Updated January 26, 2011

Case 5: Antiretroviral Medications and Lactic Acidemia

Authors: David H. Spach, MD

A 29-year-old HIV-infected patient comes to the clinic for evaluation of 3 week history of fatigue, nausea, vomiting, and myalgias. In addition, she has lost 8 pounds in 6 weeks. She started taking a salvage antiretroviral therapy regimen 9 months ago that consists of stavudine (Zerit) plus didanosine (Videx EC) plus lopinavir-ritonavir (Kaletra). At the time she started this regimen, her CD4 count was 235 cells/mm3; it has now increased to 310 cells/mm3 and her HIV RNA has decreased to less than 50 copies/ml. She is taking no other medications and she does not use any illicit drugs. Initial laboratory studies show a white blood cell count of 6,230/mm3, hematocrit 38%, sodium 136 mEq/L, potassium 3.9 mEq/L, chloride 106 mEq/L, carbon dioxide 23 mEq/L, anion gap 11, aspartate aminotransferase (AST) 66 U/L, and alanine aminotransferase (ALT) 110 U/L.

Which one of the following statements is TRUE regarding the patient’s clinical presentation?

A The patient’s symptoms are consistent with lactic acidemia, but the normal serum bicarbonate level and normal anion gap effectively rules out lactic acidemia as a diagnosis.
B The patient’s symptoms are consistent with lactic acidemia and a serum lactate level should be obtained to establish the diagnosis of lactic acidemia. The likely drugs responsible are stavudine and didanosine.
C The patient’s symptoms are consistent with lactic acidemia. If the diagnosis of lactic acidemia is established and it is severe, the most important measure is to immediately prescribe riboflavin.
D The patient’s symptoms are not consistent with lactic acidemia and further laboratory evaluation is not required. Didanosine-induced adrenal insufficiency is a much more likely diagnosis.